The Internet Journal of Pharmacology TM
ISSN: 1531-2976

Rapid Oral Desensitisation To Isoniazide

Josefina Rodrigues, MD
Unidade de Imunoalergologia
Hospital de S Joćo
Porto Portugal

André Moreira, MD
Unidade de Imunoalergologia
Hospital de S Joćo
Porto Portugal

Joćo Fonseca, MD
Unidade de Imunoalergologia
Hospital de S Joćo
Porto Portugal

Isabel Camões, MD
Unidade de Imunoalergologia
Hospital de S Joćo
Porto Portugal

Marianela Vaz, MD
Unidade de Imunoalergologia
Hospital de S Joćo
Porto Portugal


Citation:

Josefina Rodrigues, André Moreira, Joćo Fonseca, Isabel Camões, Marianela Vaz: Rapid Oral Desensitisation To Isoniazide. The Internet Journal of Pharmacology. 2004. Volume 3 Number 1.


Abstract

Tuberculosis remains the leading cause of death world-wide from any infectious agent and the alarming increase in the annual incidence of new cases has been described as a global emergency with figures of 10 million infected and 3.5 million deaths projected for the year 2005 ( 1 ). Adverse reactions to anti-tuberculosis drugs occur in about 5% of treated patients and can be responsible for cessation or switching the therapy( 2 , 3 ). This is of particularly concern in systemic disease, in which allergic reactions to Isoniazide (INZ) make desensitisation necessary. We present a case report of rapid oral desensitisation to Isoniazide

Case report

We report the case of a 40-year-old man, without history of atopic diseases, antibiotic hypersensitivity or previous treatment with antituberculous medications. He was admitted to the hospital for persistent fever and had diagnosis of intestinal tuberculosis made by laparotomy. He began a regimen of INZ 300mg/day, Rifampicine (RIF) 600 mg/day, Pirazinamide (PZM) 1500 mg/day and Ethambutol (ETB) 700 mg/day without any reaction and was kept on a free tyramine and histamine food diet.

On the 13th day of therapy, 30 minutes after INZ, RIF and ETB he develops acute pruriginous urticarial rash in head, trunk and legs without angioedema or dyspnea, which resolved with endovenous prednisolone and intramuscular hidroxizine. On that day he didn't took PZM. On the next day, he doesn't make INZ, takes RIF and ETB on the morning without reactions and has a similar reaction after PZM, which was made on early afternoon. On the next day he was challenged with 150 mg INZ with elicitation of the same reaction. Because he had persistent fever we were not able to check for hypertermia after challenge. After that until desensitisation, the patient was kept on a regimen of RIF and ETB without any reactions.

We performed prick and intradermal tests with INZ which were negative suggesting a non-IgE mediated reaction or that a metabolite from INZ was the responsible for the reaction. We concluded by allergic sensitisation to INZ and probably to PZM and after informed consent performed a desensitisation protocol (Table 1) to INZ.

Table 1: Oral INZ desensitisation protocol


Discussion

As far as we know this is the first reported case of sensitisation to both INZ and PZM. There's a report ( 4 ) from a patient with INZ occupational asthma with positive skin prick test to INZ suggesting an IgE mediated reaction, which was not our case. Hypersensitivity reactions with cutaneous manifestations may occur with PZM, however only in less than 1% of treated patients ( 3 ). Christine Holland et al ( 5 ) has proposed a desensitisation protocol for INZ and RIF in a patient sensitised to both drugs. We could not desensitise the patient to PZM, after the procedure to INZ, because he did not agree on a second challenge with PZM. After desensitisation the patient was able to tolerate 300 mg/day of INZ without complaints and was kept on a free PZM protocol treatment.

Correspondence

André Moreira, andremoreira@netc.pt
Unidade de Imunoalergologia, H S Joćo
Al Prof Hernāni Monteiro, 4200 Porto
Portugal

References

1. WHO Report on the Tuberculosis Epidemic 1996 . World Health Organisation Publications . 1996.

2. DeSwarte RD. Drug allergy--problems and strategies. J Allergy Clin Immunol 1984;74:209-224.

3. Girling DJ. Adverse effects of antituberculosis drugs. Drugs 1982;23:56-74.

4. Asai, S., Shimoda T, and Fujihara, K. Occupational aasthma caused by isonicotinic acid hydrazide inhalation. J Allergy Clin Immunol 1987; 80, 578-582.

5. Holland CL, Malasky C, Ogunkoya A, Bielory L. Rapid oral desensitization to isoniazid and rifampin. Chest 1990;98:1518-1519.